MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Catalog Number 1410015010
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hernia (2240)
Date of Event 05/16/2008
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2007 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2008, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to recurrent hernia.Mesh was found to be unattached.Adhesions of the bowel to the mesh.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2007: (b)(6) hospital.(b)(6), md.Preoperative diagnosis: ¿incarcerated ventral hernia.¿ implant procedure: repair with goretex mesh.[implant: gore-tex® soft tissue patch, 1410015010/04768771,10cm x 15cm x 1mm thick] implant date: (b)(6), 2007 [hospitalization dates unknown] ¿ (b)(6) 2007: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: incarcerated ventral hernia.Postoperative diagnosis: [not provided].Anesthesia: general.Estimated blood loss: <100ml.Specimens: yes.¿ wound classification: [not provided] ¿ findings: ¿fascial defect of about 5-6 centimeter in greatest diameter.¿ ¿ procedure: ¿the patient was put in the supine position.Administered anesthesia by the anesthesia team.The abdomen was prepped with betadine and draped in a sterile technique.An upper midline incision was made using the previous incision.Incision was made for about 5-7 centimeter in size.Dissection was carried in-the subcutaneous tissue.Upon entering the subcutaneous tissue there was a hernia sac which was gently dissected free from the surrounding tissue and entered and excised.The fascia defect was between 5 and 6 centimeters in greatest diameter.The hernia sac was completely excised.There was small bowel adherent to the hernia sac and the fascia was gently dissected free making sure not to injure the small bowel.Then the underlying area of the fascia was completely cleared for at least 4-5 centimeter around the fascial defect and about 2-3 centimeter above the fascia with subcutaneous tissue was also cleared.At this point no other hernias were identified.Gore tex mesh was then inserted in underlay fashion below the fascia covering the defect and going at least 3 centimeter away from the fascial defect____.It was anchored to the overlying fascia with interrupted horizontal mattress sutures using #1 prolene sutures.Then the fascia was closed overlying that area with simple #1 prolene sutures.The subcutaneous tissue was gently approximated with a few interrupted 3-0 vicryl sutures.Then the skin was closed with 4-0 polydioxanone sutures subcutaneous suture.Then 0.5% marcaine was injected under the skin.Dressing was applied.The patient tolerated the procedure very well, was extubated and sent to the recovery room in stable condition.¿ ¿ (b)(6) 2007: (b)(6) hospital.Implant sticker: ¿gore-tex® soft tissue patch.Ref catalogue number: 1410015010.Lot batch code: 04768771.W.L.Gore & associates.Ventral.¿ explant preoperative complaints: ¿ (b)(6) 2008: (b)(6) medical center.(b)(6) md.Preoperative diagnosis: ¿incarcerated incisional hernia.¿ explant procedure: reduction and repair of incarcerated incisional hernia.Explant date: (b)(6), 2008 [hospitalization dates unknown] ¿ (b)(6) 2008: (b)(6) medical center.(b)(6)md.Operative report.Pre- and postoperative diagnosis: incarcerated incisional hernia.Anesthesia: general.Specimens: ¿#1 mesh (abdomen) + hernia sac.¿ ¿ wound classification: [not provided] ¿ procedure: ¿the patient was moved to the operating room at (b)(6) medical center and placed in the supine position.Required surgical pause was accomplished to identify the correct patient and correct procedure being performed.After induction of general endotracheal anesthesia, 1 gram of ancef was given intravenously.A foley catheter was placed, and the anterior abdominal wall was prepped and draped into a sterile field.A midline abdominal incision was employed and carried to the fascia.The previously placed mesh had become detached laterally on the right, allowing herniation.Mesh was also not firmly adherent on the superior aspect of the incision.The mesh was removed, and intraabdominal adhesions to free the small bowel from the undersurface of the peritoneum was accomplished.A medium oval mesh was then placed, sutured to the undersurface of the fascia with interrupted 0 prolene sutures circumferentially.This was a dual layer composix bard mesh.The subcutaneous tissue was then reapproximated over the mesh with interrupted figure-of-eight o vicryl sutures.Skin edges were reapproximated with sterile stainless steel surgical staples.Gauze dressing was applied.The patient tolerated the procedure well and was moved to the recovery area in stable condition.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX® SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key18047607
Report Number2017233-2023-04375
Device Sequence Number20852204
Product Code FTL
UDI-Device Identifier00733132600595
UDI-Public00733132600595
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2008
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/11/2011
Device Catalogue Number1410015010
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2023
Supplement Date Received by Manufacturer10/23/2023
Not provided
Initial Report FDA Received Date11/01/2023
Supplement Report FDA Received Date11/28/2023
05/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/12/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age37 YR
Patient SexMale
Patient Weight108 KG